Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Paducah, KY

April 30, 20175 counties in Illinois; 6 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 30, 2017, 10:41 AM CDT for 5 counties in Illinois; 6 counties in Kentucky. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 10:41 AM CDT (15:41 UTC)
Expired
Apr 30, 2017, 6:15 PM CDT
In force
8 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, IL, Johnson County, IL, Massac County, IL, Pope County, IL, Saline County, IL, Ballard County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 15 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 11:50 AM CDTFLASH FLOOD5 Se Clinton, KYWATER COMPLETELY OVER U.S. HIGHWAY 51 BETWEEN HIGHWAY 1529 AND SAWMILL ROAD...AND RISING.
Apr 30, 12:46 PM CDTFLOOD2 E La Center, KY4 INCHES OF RAIN ESTIMATED. PONDS, CREEKS OVERFLOWING. SOME ROADS UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WGUS53 KPAH 301541
FFWPAH
ILC069-087-127-151-165-KYC007-039-075-083-105-145-301845-
/O.NEW.KPAH.FF.W.0024.170430T1541Z-170430T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1041 AM CDT SUN APR 30 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northwestern Hardin County in southern Illinois...
  Massac County in southern Illinois...
  Pope County in southern Illinois...
  Central Johnson County in southern Illinois...
  South central Saline County in southern Illinois...
  Fulton County in western Kentucky...
  Hickman County in western Kentucky...
  Carlisle County in western Kentucky...
  McCracken County in western Kentucky...
  Ballard County in western Kentucky...
  Graves County in western Kentucky...

* Until 145 PM CDT

* At 1039 AM CDT, Hickman County Kentucky Emergency Management 
  reported heavy rain still ongoing across the warned area, with at 
  least one water rescue ongoing. Waters were still reported high 
  with several roadways in jeopardy of flooding. Flash flooding is 
  already occurring and is likely to expand in coverage, even if 
  rain wanes, as waters continue to rise. The entire warned area is 
  receiving similar rainfall, so flash flooding is expected at least 
  in parts of all of the warned area.

* Some locations that will experience flooding include...
  Paducah, Mayfield, Metropolis, Fulton, Hickman, Vienna, Clinton, La
  Center, Bardwell, Wickliffe, Reidland, Lone Oak, Brookport, Barlow,
  Golconda, Karnak, Cayce, Massac, Hendron and Lynnville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3663 8937 3657 8923 3666 8916 3697 8910
      3703 8918 3718 8907 3723 8893 3730 8893
      3729 8904 3734 8903 3760 8873 3761 8840
      3729 8851 3713 8843 3707 8853 3708 8857
      3702 8848 3650 8849 3650 8942 3651 8942

$$
1 follow-up statement
020 
WGUS53 KPAH 301744
FFWPAH
ILC069-087-127-151-165-KYC007-039-075-083-105-145-302315-
/O.EXT.KPAH.FF.W.0024.000000T0000Z-170430T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1244 PM CDT SUN APR 30 2017

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Northwestern Hardin County in southern Illinois...
  Massac County in southern Illinois...
  Pope County in southern Illinois...
  Central Johnson County in southern Illinois...
  South central Saline County in southern Illinois...
  Fulton County in western Kentucky...
  Hickman County in western Kentucky...
  Carlisle County in western Kentucky...
  McCracken County in western Kentucky...
  Ballard County in western Kentucky...
  Graves County in western Kentucky...

* Until 615 PM CDT

* At 1242 PM CDT, Hickman County Emergency Management continued to 
  report numerous road closures due to water flowing over highways, 
  and numerous creeks and streams still out of their banks and 
  flooding. Rainfall reports of 2 to 4 inches were widespread across 
  the warned area, and with radar showing additional heavy rains 
  incoming, Flash Flooding will continue, so the warning is being 
  extended through the remainder of the afternoon and into the early 
  evening hours.

* Some locations that will experience flooding include...
  Paducah, Mayfield, Metropolis, Fulton, Hickman, Vienna, Clinton, La
  Center, Bardwell, Wickliffe, Reidland, Lone Oak, Brookport, Barlow,
  Golconda, Karnak, Cayce, Massac, Hendron and Lynnville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3663 8937 3657 8923 3666 8916 3697 8910
      3703 8918 3718 8907 3723 8893 3730 8893
      3729 8904 3734 8903 3760 8873 3761 8840
      3729 8851 3713 8843 3707 8853 3708 8857
      3702 8848 3650 8849 3650 8942 3651 8942

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:38 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 6:38 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Sun Apr 30 2017

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM CDT Sun Apr 30 2017

Large MCS over Missouri and Arkansas has spread quickly eastward
at 50 knots into southern IL and western KY early this morning.
This rapid movement was not forecast by any of the models.
Isolated damaging winds along the leading edge have prompted the
issuance of a few warnings overnight. A large area of stratiform
rain has encompassed areas of southeast Missouri and southern
Illinois that have been deluged with 4 to 9 inches over the past
couple days. Therefore, a serious flood situation has evolved. A
record flood crest is predicted on the Current River in the Ozark
foothills, and the river is already within a foot of that record.

Fortunately, today is the final day of the MCS train. A cold front
will sweep east across the region late this afternoon and this
evening. Some showers and isolated storms may linger much of the
night in the Pennyrile region of west Kentucky. Cooler air will
arrive, with lows around 50 tonight. The dry air will hang on
through Tuesday. It will be noticeably cooler Monday, with highs
60 to 65 under lots of wrap-around low clouds beneath the
occluding low to our north. Temps will rebound into the 70's on
Tuesday as plenty of sun returns.

.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM CDT Sun Apr 30 2017

Another storm system will affect our region on Wednesday and
Wednesday night. Rainfall amounts should not compare to the
excessive amounts over the past couple of days. However, they will
be hydrologically significant. WPC guidance for Wednesday and
Thursday indicates storm totals of 1 to 2 inches. It appears we
will be on the cool and stable side of this low, which will track
eastward across Tennessee. Although some isolated elevated
convection is possible, there is not expected to be a repeat of
MCS activity, which often dumps prolific rainfall amounts on our
region. Highs may end up below model guidance if widespread rain
materializes. At this time, the forecast calls for highs mainly in
the 60's both days.

Friday into Saturday, mainly dry conditions are expected as the
low tracks away from our region. However, some lingering isolated
showers are possible in the cool and unstable cyclonic flow.
Temperatures will remain cool, although increasing sunshine will
make 70 degrees attainable by Saturday.

&&

.AVIATION...
Issued at 638 AM CDT Sun Apr 30 2017

Main forecast issue is timing the periods of heaviest rain and
thunderstorms today. Radar indicates widespread rain and
thunderstorms extending back into the Ozarks of Missouri and
Arkansas. Movement is more toward the north than the east, which
suggests any improvement will be slow to occur today. In fact,
periods of ifr appear increasingly likely. The duration and timing
of ifr conditions is not certain enough to include in tafs at this
time. Winds will become gusty from the south today.

Generally improving conditions are expected tonight in the wake of a
cold front. Vfr conditions are expected at all sites. Winds will
shift into the southwest tonight as skies clear.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>005-014-018-
     019.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Apr 30, 4:40 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
440 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
440 AM CDT Sun Apr 30 2017

...Serious flood situation continues to unfold across southeast
Missouri and southern Illinois...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread moderate to heavy rainfall amounts are expected again
today, which will aggravate ongoing major flooding conditions
across southeast Missouri and southern Illinois. A Flash Flood
Watch remains in effect through late tonight for southeast
Missouri, southern Illinois, southwest Indiana, and several
counties in western Kentucky that border those states. Please
refer to the Flash Flood Watch for more details.

There is also a slight risk of severe thunderstorms today into
this evening. The primary hazard will be isolated damaging winds.
A brief tornado or two is possible, along with isolated large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected Wednesday into Thursday. At this
time, rainfall totals are forecast to average one to two inches.
This rainfall will likely slow the recession of floodwaters from
this weekends very heavy rain. Isolated thunderstorms are also
possible with this system, but they are not expected to be
severe. However, thunderstorms could produce locally heavy
rainfall that might produce flash flooding given the saturated
ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today or early tonight for
thunderstorms. Spotters are requested to report any flooding
conditions or excessive rainfall amounts.

York

In the hours before

Local storm report, Apr 30, 7:42 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JACKSON                 37.38N 89.65W
04/30/2017  M3.92 INCH       CAPE GIRARDEAU     MO   CO-OP OBSERVER

            SINCE 7 AM SATURDAY MORNING.

&&

DLL
Local storm report, Apr 30, 7:45 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      7 W POPLAR BLUFF        36.76N 90.53W
04/30/2017                   BUTLER             MO   LAW ENFORCEMENT

            KANE CREEK HAS FLOODED AND RESULTED IN SWIFTLY FLOWING
            WATER OVER A PORTION OF M HIGHWAY NEAR STRINGTOWN.

&&

DRS
Local storm report, Apr 30, 8:34 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SIKESTON                36.88N 89.58W
04/30/2017  M2.40 INCH       SCOTT              MO   CO-OP OBSERVER

            SINCE 7 AM SATURDAY MORNING

&&

DLL
Local storm report, Apr 30, 9:15 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 SW MOUNT VERNON       38.27N 88.98W
04/30/2017  M4.30 INCH       JEFFERSON          IL   TRAINED SPOTTER

            MEASURED 4.3 INCHES OF RAIN OVERNIGHT.

&&

DB
Local storm report, Apr 30, 9:20 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            5 SW MOUNT VERNON       38.27N 88.98W
04/30/2017                   JEFFERSON          IL   TRAINED SPOTTER

            MOST CREEKS ARE FULL...SOME CREEKS OVERFLOWING. LOW AREAS
            ARE COMPLETELY FLOODED. TOWNSHIP ROADS IN LOW LYING AREAS
            ARE IMPASSABLE.

&&

DB
Local storm report, Apr 30, 9:49 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 E MOUNT VERNON        38.32N 88.82W
04/29/2017  M4.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            RAINFALL FROM 300 PM 4/28 TO 900 AM 4/29. 4+ INCHES.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:04 PM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Perry, Union, Williamson12 hr
Apr 29, 8:02 PM CDTFlash Flood WarningPAHAlexander12 hr
Apr 29, 8:31 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White4 hr
Apr 29, 9:50 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski, Union3 hr
Apr 30, 12:59 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White6 hr
Apr 30, 3:21 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Pulaski, Union24 min
Apr 30, 3:34 AM CDTSevere Thunderstorm WarningPAHMassac, Pope, Pulaski22 min
Apr 30, 6:52 AM CDTFlash Flood WarningPAHAlexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more11 hr
Apr 30, 6:59 AM CDTFlash Flood WarningPAHJackson11 hr
Apr 30, 9:04 AM CDTAreal Flood AdvisoryPAHAlexander, Johnson, Massac, Pope, Pulaski4 hr
Apr 30, 9:16 AM CDTFlash Flood WarningPAHEdwards, Hamilton, Jefferson, Perry, Wabash, Wayne and 1 more8 hr
Apr 30, 11:52 AM CDTFlash Flood WarningPAHGallatin, Hardin3 hr
Apr 30, 1:25 PM CDTSpecial Weather StatementPAHMassac, Pulaski35 min
Apr 30, 1:33 PM CDTRiver Flood WarningPAHMassac, Pope17 days
Apr 30, 3:03 PM CDTAreal Flood AdvisoryPAHGallatin3 hr
Apr 30, 5:31 PM CDTAreal Flood WarningPAHJackson12 hr
Apr 30, 5:40 PM CDTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more12 hr
Apr 30, 5:47 PM CDTAreal Flood WarningPAHJohnson, Massac, Pope, Union12 hr
Apr 29, 9:02 PM CDTSpecial Weather StatementPAHFulton43 min
Apr 30, 2:41 AM CDTSevere Thunderstorm WarningPAHFulton, Hickman34 min
Apr 30, 3:17 AM CDTSpecial Weather StatementPAHCarlisle, Graves, Hickman, Livingston, Lyon, McCracken and 1 more43 min
Apr 30, 4:10 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Lyon, Trigg50 min
Apr 30, 12:05 PM CDTAreal Flood AdvisoryPAHCaldwell, Daviess, Henderson, Hopkins, Lyon, McLean and 1 more4 hr
Apr 30, 1:00 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman30 min

Nearby

Flash Flood Warnings in Kentucky, 2017Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.